Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Extremal functions for Moser's inequality

Author: Kai-Ching Lin
Journal: Trans. Amer. Math. Soc. 348 (1996), 2663-2671
MSC (1991): Primary 49J10
MathSciNet review: 1333394
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\Omega $ be a bounded smooth domain in $R^{n}$, and $u(x)$ a $C^{1}$ function with compact support in $\Omega $. Moser's inequality states that there is a constant $c_{o}$, depending only on the dimension $n$, such that

\begin{equation*}% \frac {1}{|\Omega |} \int _{\Omega } e^{n \omega _{n-1}^{\frac {1}{n-1}} u^{\frac {n}{n-1}}}\, dx \leq c_{o}% , \end{equation*}

where $|\Omega |$ is the Lebesgue measure of $\Omega $, and $\omega _{n-1}$ the surface area of the unit ball in $R^{n}$. We prove in this paper that there are extremal functions for this inequality. In other words, we show that the

\begin{equation*}% \sup \{\frac {1}{|\Omega |} \int _{\Omega } e^{n \omega _{n-1}^{\frac {1}{n-1}} u^{\frac {n}{n-1}}}\, dx: u \in W_{o}^{1,n}, \|\nabla u\|_{n} \leq 1 \} % \end{equation*}

is attained. Earlier results include Carleson-Chang (1986, $\Omega $ is a ball in any dimension) and Flucher (1992, $\Omega $ is any domain in 2-dimensions).

References [Enhancements On Off] (What's this?)

  • 1. Adimurthi, Existence of positive solutions of the semilinear Dirichlet problem with critical growth for the 𝑛-Laplacian, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 17 (1990), no. 3, 393–413. MR 1079983
  • 2. Bandle, C., Flucher, M., Harmonic radius and concentartion of energy, hyperbolic radius and Liouville's equations $\triangle u = e^{u}$ and $\triangle u = u^{\frac {n + 2}{n -2}}$, to appear in Siam Review.
  • 3. Lennart Carleson and Sun-Yung A. Chang, On the existence of an extremal function for an inequality of J. Moser, Bull. Sci. Math. (2) 110 (1986), no. 2, 113–127 (English, with French summary). MR 878016
  • 4. Herbert Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer-Verlag New York Inc., New York, 1969. MR 0257325
  • 5. Martin Flucher, Extremal functions for the Trudinger-Moser inequality in 2 dimensions, Comment. Math. Helv. 67 (1992), no. 3, 471–497. MR 1171306, 10.1007/BF02566514
  • 6. Juha Heinonen, Tero Kilpeläinen, and Olli Martio, Nonlinear potential theory of degenerate elliptic equations, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1993. Oxford Science Publications. MR 1207810
  • 7. Bernhard Kawohl, Rearrangements and convexity of level sets in PDE, Lecture Notes in Mathematics, vol. 1150, Springer-Verlag, Berlin, 1985. MR 810619
  • 8. Satyanad Kichenassamy and Laurent Véron, Singular solutions of the 𝑝-Laplace equation, Math. Ann. 275 (1986), no. 4, 599–615. MR 859333, 10.1007/BF01459140
  • 9. Tero Kilpeläinen and Jan Malý, Degenerate elliptic equations with measure data and nonlinear potentials, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 19 (1992), no. 4, 591–613. MR 1205885
  • 10. Lin, K., Moser's inequality and the n-Laplacian, to appear.
  • 11. P.-L. Lions, The concentration-compactness principle in the calculus of variations. The limit case. II, Rev. Mat. Iberoamericana 1 (1985), no. 2, 45–121. MR 850686, 10.4171/RMI/12
  • 12. J. Moser, A sharp form of an inequality by N. Trudinger, Indiana Univ. Math. J. 20 (1970/71), 1077–1092. MR 0301504
  • 13. Michael Struwe, Critical points of embeddings of 𝐻^{1,𝑛}₀ into Orlicz spaces, Ann. Inst. H. Poincaré Anal. Non Linéaire 5 (1988), no. 5, 425–464 (English, with French summary). MR 970849
  • 14. Neil S. Trudinger, On imbeddings into Orlicz spaces and some applications, J. Math. Mech. 17 (1967), 473–483. MR 0216286

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 49J10

Retrieve articles in all journals with MSC (1991): 49J10

Additional Information

Kai-Ching Lin
Affiliation: Department of Mathematics, University of Alabama, Tuscaloosa, Alabama 35487

Received by editor(s): January 25, 1995
Received by editor(s) in revised form: May 30, 1995
Article copyright: © Copyright 1996 American Mathematical Society